On the efficiency of uniform taxation in a many-consumer economy
We derive necessary and sufficient conditions on preferences for uniform taxation to be Pareto efficient in a many-consumer economy. We argue that uniformity is desirable only under conditions far more restrictive than suggested in previous literature, most of which is based on analysis of a single-consumer economy. When the only feasible direct tax is a poll tax, uniformity holds if and only if consumers have identical, linear Engel curves. When income can be redistributed optimally through direct taxes, uniformity also holds if wage elasticities of demand for all goods are constant and equal for all consumers.
|Date of creation:||25 Jun 1997|
|Date of revision:|
|Contact details of provider:|| Postal: 150 St. George Street, Toronto, Ontario|
Phone: (416) 978-5283
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Atkinson, A. B. & Stiglitz, J. E., 1976. "The design of tax structure: Direct versus indirect taxation," Journal of Public Economics, Elsevier, vol. 6(1-2), pages 55-75.
- Besley, Timothy & Jewitt, Ian, 1995. "Uniform taxation and consumer preferences," Journal of Public Economics, Elsevier, vol. 58(1), pages 73-84, September.
- Deaton, Angus, 1979. "Optimally uniform commodity taxes," Economics Letters, Elsevier, vol. 2(4), pages 357-361.
- Blackorby, Charles & Davidson, Russell & Schworm, William, 1993.
"Economies with a Two-Sector Representation,"
Springer;Society for the Advancement of Economic Theory (SAET), vol. 3(4), pages 717-34, October.
- Deaton, Angus, 1981.
"Optimal Taxes and the Structure of Preferences,"
Econometric Society, vol. 49(5), pages 1245-60, September.
- Angus Deaton, 1979. "The Distance Function in Consumer Behaviour with Applications to Index Numbers and Optimal Taxation," Review of Economic Studies, Oxford University Press, vol. 46(3), pages 391-405.
- Sadka, Efraim, 1977. "A theorem on uniform taxation," Journal of Public Economics, Elsevier, vol. 7(3), pages 387-391, June.
When requesting a correction, please mention this item's handle: RePEc:tor:tecipa:msmart-97-01. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (RePEc Maintainer)
If references are entirely missing, you can add them using this form.